Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Great Falls, MT

August 3, 2011Broadwater County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 3, 2011, 2:30 PM MDT for Broadwater County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 2:30 PM MDT (20:30 UTC)
Expired
Aug 3, 2011, 3:15 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:37 PM MDTTSTM WND GST 514 S Winston, MT51 MPH WIND GUST NEAR THE SILOS RECREATION AREA...ALONG WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS55 KTFX 032030
SVRTFX
MTC007-032115-
/O.NEW.KTFX.SV.W.0056.110803T2030Z-110803T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROADWATER COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF TOWNSEND...

* UNTIL 315 PM MDT.

* AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF TOWNSEND...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE TOWNSEND AND WINSTON.

HAIL TO THE SIZE OF QUARTERS AND HEAVY RAIN IS LIKELY WITH THIS 
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175
TIME...MOT...LOC 2030Z 247DEG 17KT 4642 11157

$$

NL
2 follow-up statements
625 
WWUS55 KTFX 032041
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT WED AUG 3 2011

MTC007-032115-
/O.CON.KTFX.SV.W.0056.000000T0000Z-110803T2115Z/
BROADWATER MT-
241 PM MDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHERN BROADWATER COUNTY...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF WINSTON...OR 8 MILES NORTH OF
TOWNSEND...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175
TIME...MOT...LOC 2041Z 247DEG 17KT 4644 11150

$$

NL
516 
WWUS55 KTFX 032114
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT WED AUG 3 2011

MTC007-032124-
/O.EXP.KTFX.SV.W.0056.000000T0000Z-110803T2115Z/
BROADWATER MT-
314 PM MDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROADWATER COUNTY
WILL EXPIRE AT 315 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4659 11138 4636 11117 4626 11175 4649 11175
TIME...MOT...LOC 2114Z 247DEG 17KT 4650 11129

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:45 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 11:45 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT WED AUG 3 2011

AVIATION SECTION UPDATED

.DISCUSSION...
A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA
THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO
ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED
ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF
THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL
LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ

&&

.AVIATION...
UPDATED 1800Z.
A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO
BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND
EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION
EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT
KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL
DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY
WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH

&&

.PREV DISCUSSION...
/ISSUED 521 AM MDT WED AUG 3 2011/
TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY
CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN
UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY.
MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL
COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT
TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH
AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST
CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE
A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY
OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS
THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF
LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN
ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE
GENERALLY LIGHT. WARANAUSKAS

FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED
DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE
FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF
PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL
ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT
REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL
INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND
THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE
AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE
DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE
EXPECTED. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  56  86  57 /  10  20  20  30
CTB  86  50  81  52 /  10  10  10  20
HLN  90  55  89  57 /  20  30  30  30
BZN  89  50  88  51 /  20  30  30  40
WEY  77  39  77  39 /  30  30  40  40
DLN  84  49  84  49 /  20  30  40  40
HVR  90  55  88  56 /  10  10  10  30
LWT  87  54  85  55 /  20  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 3, 3:42 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MDT WED AUG 3 2011

MTZ008>015-044>055-040945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
342 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 1:28 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT WED AUG 3 2011

MTZ014-052-053-032000-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
128 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL
200 PM MDT...

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND
CANYON FERRY LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205
TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187

BRUSDA
Local storm report, Aug 3, 1:31 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
131 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
08/03/2011  E0.75 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HALF INCH TO THREE QUARTER INCH HAIL AND HEAVY RAIN.

&&

NJL
Local storm report, Aug 3, 1:35 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
135 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
08/03/2011  E1.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HAIL ONE INCH IN DIAMETER WITH NO RAIN AT THE TIME.

&&

NJL
Local storm report, Aug 3, 1:36 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
136 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
08/03/2011  E1.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HAIL ONE INCH IN DIAMETER WITH NO RAIN AT THE TIME.

&&

NJL
Local storm report, Aug 3, 1:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MDT WED AUG 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
08/03/2011  M1.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HAIL TO ONE INCH IN DIAMETER ENDED. TOTAL RAINFALL OF
            0.15 INCHES.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:01 PM MDTSpecial Weather StatementTFXCascade44 min
Aug 2, 8:48 PM MDTSpecial Weather StatementTFXCascade42 min
Aug 3, 1:28 PM MDTSpecial Weather StatementTFXBroadwater32 min
Aug 3, 1:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark29 min
Aug 3, 3:29 PM MDTSpecial Weather StatementTFXFergus61 min
Aug 3, 4:13 PM MDTSpecial Weather StatementTFXJudith Basin62 min
Aug 3, 4:40 PM MDTSpecial Weather StatementTFXCascade65 min
Aug 3, 4:53 PM MDTSpecial Weather StatementTFXChouteau67 min
Aug 3, 5:11 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 3, 5:27 PM MDTSpecial Weather StatementTFXChouteau48 min
Aug 3, 5:29 PM MDTSpecial Weather StatementTFXChouteau31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.